Kentucky, 2007

Flash Flood and Hail in Kentucky, July 18, 2007

July 18, 2007 · NWS LMK · 14 events in 5 counties and zones

An upper level disturbance set off some severe thunderstorms over the Bluegrass region of Kentucky. Most of the wind damage was in the form of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level disturbance set off some severe thunderstorms over the Bluegrass region of Kentucky. Most of the wind damage was in the form of downed trees and power lines. Large hail also fell over some areas. Heavy rains from the thunderstorms also caused some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 18, 2:48 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 2:48 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT WED JUL 18 2007

.SHORT TERM (TONIGHT AND TOMORROW)...

PRECIPITATION TO OUR NORTH HAS FINALLY DISSIPATED...AND OTHER THAN
ISOLATED STORMS THAT HAVE PERIODICALLY FIRED ALONG AN ILL-DEFINED
EAST TO WEST BOUNDARY BISECTING KENTUCKY...HAS BEEN A DAY OF WAIT
AND SEE...WITH MORE WAIT THAN SEE.  WITH NO SYNOPTIC LEVEL DYNAMICS
TO SUSTAIN CURRENT THUNDERSTORMS IN THE FORECAST AREA...THESE SHOULD
DIE OUT THIS EVENING.  INTERESTING THAT THE FEW STORMS THAT HAVE
DEVELOPED ALONG THIS LINE TODAY HAVE DEVELOPED IN NEARLY THE SAME
SPOT TWO OR 3 TIMES AND LASTED ONLY 20-30 MINUTES. THIS HAS RESULTED
IN AN ISOLATED STORM TOTAL PRECIP OF 1.0 - 1.5 INCHES IN NORTHERN
GREEN COUNTY...DROPPING QUICKLY TO ZERO IN ALL DIRECTIONS.

AFTER THE ISOLATED THUNDER THIS EVENING SHOULD BE A NEAR REPEAT OF
OVERNIGHT CONDITIONS BY TOMORROW MORNING...WITH ISOLATED FOG ALONG
SOME WATERWAYS. THIS WILL BE SHORT LIVED AND NOT WIDESPREAD
THOUGH.

PRECIP CHANCES INCREASE TOMORROW AS COLD FRONT PUSHES SOUTH INTO THE
AREA. 00Z NAM/WRF HAD THE BEST HANDLE TODAY ON PCPN (OR LACK
THEREOF) AND 06Z RUN SHOWS WELL DEFINED SQUALL LINE BY 00Z TOMORROW
NIGHT. WITH DEWPOINTS AROUND 70...WILL BE PLENTY OF MOISTURE TO WORK
WITH...SO SHOULD HELP PUT A DENT IN DROUGHT CONDITIONS.

SULLIVAN

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THURSDAY NIGHT AND FRIDAY...

SHORT RANGE MODELS HAVE BEEN SOLID WITH THE STRONG COLD FRONTAL
PASSAGE THURSDAY NIGHT...TO BLEND OUT THE DIFFERENCES HAVE LEANED
TOWARDS THE REASONABLE SOLUTION OF THE 09Z SREF. HAVE BEEFED UP POPS
INTO THE LOW END CATEGORICAL RANGE...AREAWIDE RAINFALL LOOKS VERY
LIKELY. MAIN QUESTION THAT EXISTS IS THE POSSIBILITY OF STRONG TO
SEVERE STORMS...MODEST SHEAR DOES EXIST...AS WELL AS INSTABILITY.
THEREFORE A FEW STRONGER STORMS WILL BE A POSSIBILITY...LESSENING AS
THE NIGHT PROGRESSES. HIGH PRECIP EFFICIENCY IS FOUND ALONG AND
AHEAD OF THE FRONT...WITH PWATS NEARING 2 INCHES. LOCALLY HEAVY
RAINFALL MAY OCCUR WITH AMOUNTS NEAR OR OVER ONE INCH POSSIBLE
ACROSS THE REGION OVERNIGHT. FRONT SHOULD BE THROUGH THE REGION BY
09 TO 12Z FRIDAY...AND HEADING INTO THE TN VALLEY AND EASTERN KY.
PRECIP WILL END FOR MUCH IF NOT ALL OF THE AREA BY DAYBREAK
FRIDAY...WITH SOME CLEARING OCCURRING FROM THE NORTH BEFORE
DAYBREAK.

UPPER LEVEL PATTERN CREATES STRONG NORTHERLY FLOW INTO THE OHIO
VALLEY AS A TROUGH DEEPENS OVER THE EASTERN STATES. SURFACE HIGH
PRESSURE WILL DROP INTO THE REGION FRIDAY...WITH MUCH DRIER AIR AND
CLEARING SKIES...AN EARLY FALL LIKE DAY AS H850 TEMPS DROP TO AROUND
10 C WITH HIGHS IN THE LOWER 80S...STRUGGLING TO REACH 80 ACROSS
PORTIONS OF THE BLUEGRASS REGION OF EAST CENTRAL KY. WITH MORNING
LOWS DROPPING INTO THE 50S BY EARLY SATURDAY MORNING.

SATURDAY THROUGH WEDNESDAY...

EXTENDED MODELS CONTINUE TO HAVE SOME ISSUES DEALING WITH THE TROUGH
OR CUT-OFF IN THE EAST THRU THE WEEKEND. THOUGH OVERALL IT WILL HAVE
LITTLE EFFECT ON THE WEATHER OTHER THAN A FEW DEGREES ON THE
TEMPERATURES. WILL STAY CLOSE TO THE ENSEMBLE MEAN TO IRON OUT THESE
DIFFERENCES AMONG THE OPERATIONAL MODELS. THE UKMET HAS BEEN FAIRLY
CONSISTENT AT H500 AS COMPARED TO THE EURO AND THE GFS THE LAST FEW
DAYS...POSSIBLE ISSUE IS THE MODELS DEALING WITH THE TROPICAL STORMS
IN THE PACIFIC...BEST OF THE THREE WITH ALL MODELS VERIFYING AT
LOWER THAN AVERAGE LEVELS THE LAST 3 TO 5 DAYS.

SURFACE HI PRESSURE STILL DOMINATES THE REGION INTO THE EARLY
WORKWEEK...WITH LOWER THAN NORMAL TEMPERATURES SAT THRU MON...WITH
FAIRLY DRY AIR IN PLACE ACROSS THE REGION. AMPLE...IF NOT NEAR FULL
SUNSHINE EACH DAY. SURFACE HI STARTS TO DRIFT SOUTHEAST OVER THE
AREA TUESDAY AND JUST SOUTHEAST OF THE REGION ON WEDNESDAY...EACH
DAY SHOULD BE DRY AS WELL WITH WARMING TEMPERATURES TO JUST ABOVE
SEASONAL AVERAGES EACH DAY...AND INCREASING DEWPOINTS. MODELS
CONTINUE TO SUGGEST THAT A PERIOD OF WARM AND HUMID WEATHER WILL
LAST AT LEAST A FEW DAYS INTO THE END OF THE WEEK.

TODAY IS MY LAST DAY SERVING THE PEOPLE OF SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY...I HAVE ENJOYED WORKING FOR YOU ALL AND WILL LEAVE
WITH MANY FOND MEMORIES OF THE REGION. THANK YOU ALL

--SCHOTT

.AVIATION... (18Z TAFS)

CONVECTION IN INDIANA CONTINUES TO DISSIPATE AS IT CROSSES THE OH
RIVER AT MIDDAY.  MID LEVEL DEBRIS CLOUD SHIELD AHEAD OF THIS
HAMPERING SURFACE HEATING AND MAY PREVENT CONVECTIVE TEMPS BEING
REACHED. EVEN WITH MORE SUN AT BWG FORECAST SOUNDINGS SHOW ONLY A
SLIGHT CHANCE OF CAP BEING BROKEN.  WILL KEEP CHANCE OF THUNDER IN
AT LEX AND SDF UNTIL AFTER CLOSEST AREA OF PRECIP PASSES...BUT LOOKS
MORE LIKELY FOR TOMORROW.

JBS
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 18, 3:33 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EDT WED JUL 18 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
433 PM EDT (333 PM CDT) WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT NO SEVERE WEATHER
IS EXPECTED. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING
ALONG WITH LOCALLY VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE DAY THURSDAY. THE
THUNDERSTORMS WILL BECOME MORE NUMEROUS THURSDAY NIGHT AS A COLD
DROPS SOUTH ACROSS THE AREA. STRONG STORMS WILL BE POSSIBLE AHEAD OF
THE FRONT ON THURSDAY...AND A FEW SEVERE STORMS COULD OCCUR ALONG
THE FRONT THURSDAY NIGHT. DAMAGING WIND GUSTS... HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHOTT

In the hours before

Special weather statement, Jul 18, 2:07 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 PM EDT WED JUL 18 2007

KYZ064-181930-
GREEN-
207 PM CDT WED JUL 18 2007

...STRONG THUNDERSTORM AFFECTING GREEN COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GREENSBURG...MOVING
SOUTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 45 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR GREENSBURG BY 230 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Jul 18, 2:51 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT WED JUL 18 2007

KYZ057-182015-
MADISON-
351 PM EDT WED JUL 18 2007

...STRONG THUNDERSTORM AFFECTING SOUTHERN MADISON COUNTY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF RICHMOND...OR 13 MILES WEST
OF IRVINE...AND MOVING SOUTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Jul 18, 5:19 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
619 PM EDT WED JUL 18 2007

KYZ036-040-041-182300-
FAYETTE-SCOTT-WOODFORD-
619 PM EDT WED JUL 18 2007

...STRONG AFFECTING FAYETTE...SCOTT AND WOODFORD COUNTIES...

AT 614 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF
GEORGETOWN...MOVING EAST AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS OF 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR GEORGETOWN BY 630 PM EDT.
  NEAR NEW ZION BY 640 PM EDT.
  NEAR NEWTOWN BY 645 PM EDT.

IN FAYETTE COUNTY...AREAS NORTH OF CENTRAL LEXINGTON WILL FEEL MOST
OF THE EFFECTS OF THIS STORM...FROM YARNALLTON AND THE KENTUCKY
HORSE PARK EASTWARD TO MATTOXTOWN AND RUSSELL CAVE. THIS INCLUDES
THE AREA AROUND THE INTERSTATE 64 AND 75 SPLIT NORTH OF LEXINGTON.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13

The radar

The Louisville radar (KLVX), 125 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 18, 5:46 PM EST
Where
Scott County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.200, -84.550

Thunderstorm Wind, Fayette

When
July 18, 5:48 PM EST
Where
Fayette County, 4 mi S of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.992, -84.500

Thunderstorm Wind, Jessamine

When
July 18, 5:48 PM EST
Where
Jessamine County, 2 mi E of Keene
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -84.593

Hail, Fayette

When
July 18, 6:04 PM EST to 6:07 PM EST
Where
Fayette County, Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -84.500

Thunderstorm Wind, Fayette

When
July 18, 6:04 PM EST
Where
Fayette County, 2.29 mi ESE of Lexington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.037, -84.461

Thunderstorm Wind, Fayette

When
July 18, 6:17 PM EST
Where
Fayette County, 6 mi N of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.137, -84.500

Thunderstorm Wind, Fayette

When
July 18, 6:25 PM EST
Where
Fayette County, Lexington
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.050, -84.500

A department store on Nicholasville Road received unspecified damage.

Hail, Fayette

When
July 18, 6:26 PM EST
Where
Fayette County, Lexington
Measured
0.88 in hail
Reported by
Public
Coordinates
38.050, -84.500

Hail, Woodford

When
July 18, 6:35 PM EST
Where
Woodford County, Versailles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -84.730

Hail, Clark

When
July 18, 6:40 PM EST
Where
Clark County, Winchester
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.980, -84.180

Thunderstorm Wind, Clark

When
July 18, 6:55 PM EST
Where
Clark County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.980, -84.180

Thunderstorm Wind, Fayette

When
July 18, 7:00 PM EST
Where
Fayette County, 6 mi N of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.137, -84.500

Thunderstorm Wind, Fayette

When
July 18, 7:18 PM EST
Where
Fayette County, 2.29 mi ESE of Lexington to (Lex)blu Grs Fld Lex
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.037, -84.461

Flash Flood, Fayette

When
July 18, 7:55 PM EST to 9:55 PM EST
Where
Fayette County, 2 mi SW of Lexington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.030, -84.526

Local media reported that fast flowing waters swept two children into Wolf Creek. Subsequent reports revealed that the two males were young adults who intentionally went into the fast moving flood waters to body surf. Law Enforcement officials reprimanded them for their actions but filed no charges.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40908, 40909, 40910, 40904, 40916, 40911, 40912, 40905, 40906, 40907, 40913, 40914, 40915, 40903.